Jump to content

Dr. Mona Abdel Halim's Blog

  • entries
    56
  • comments
    78
  • views
    12,152

Drug Reactions


Dr. Mona Abdel-Halim

846 views

 Share

[center][b][i]Mona R.E. Abdel Halim[/i][/b][/center]
[center][b][i]MD Dermatology, Diploma of Dermatopathology (ICDP-UEMS)[/i][/b][/center]

Drug reactions are one of the most common encounters in routine dermatopathology practice. In most of the cases, they are straight forward and represent distinct clinicopathological entities such as erythema multiforme, exanthematous drug eruptions, lichenoid drug eruptions, lymphomatoid drug eruptions and photosensitive drug eruptions. However, in some cases, the history definitely points to a drug induced rash, yet neither the clinical presentation nor the histopathological features fits into a particularly defined clinicopathological entity. In such cases, one would just give a diagnosis of a drug eruption.
As dermatopathologists, we should be aware of the histopathological clues of drug reactions. Such clues include: esinophils, plasma cells, extravasated erythrocytes, necrotic keratinocytes, vacuolar degeneration along the DEJ and swelling of endothelial cells as well as the presence of the lymphocytic vasculitis pattern of inflammation. Although not commonly encountered, I have found also neutrophils to be present in some drug reaction cases (other than pustular drug reactions/AGEP) not only esinophils. The presence of more than one reaction pattern in a biopsy specimen is also a clue of drug reaction.
The below mentioned article is a very well written article about histopathology of cutaneous drug reactions.

[b][i]Histopathology of drug eruptions - general criteria, common patterns and differential diagnosis[/i][/b]
Wolfgang Weyers and Dieter Metze
Dermatol Pract Concept. 2011 Jan; 1(1): 33-47
 Share

0 Comments


Recommended Comments

There are no comments to display.

×
×
  • Create New...